Log In Sign Up

How safe is labetalol in early pregnancy?


Forum: High Risk Pregnancy

Notices

Welcome to the JustMommies Message Boards.

We pride ourselves on having the friendliest and most welcoming forums for moms and moms to be! Please take a moment and register for free so you can be a part of our growing community of mothers. If you have any problems registering please drop an email to boards@justmommies.com.

Our community is moderated by our moderation team so you won't see spam or offensive messages posted on our forums. Each of our message boards is hosted by JustMommies hosts, whose names are listed at the top each board. We hope you find our message boards friendly, helpful, and fun to be on!

Reply Post New Topic
  Subscribe To High Risk Pregnancy LinkBack Topic Tools Search this Topic Display Modes
  #1  
November 6th, 2009, 04:22 AM
MaggieLizer's Avatar Platinum Supermommy
Join Date: Sep 2008
Location: Loo-uh-vull, KY
Posts: 5,656
I was wondering if anyone here could tell me if they took labetalol for HBP in early pregnancy? I have been on it for a long time now and I'm pretty sure I don't need it any more because I have lost a lot of weight and eat healthy and control my sodium intake so my BP has been in the low-normal range for a while now. I have even stepped down my dose from 200 mg to 100 mg.

I know they give this to pregnant women often but it is still a Class C drug and I'm nervous to be taking it because I don't think I need it, so for me the benefits of taking it probably wouldn't outweigh the risks. For several months now I have had dizzy spells where I lose vision when I go from lying or sitting to standing because my BP drops too low. This definitely can't be good for the baby. But I don't want to just stop taking it though since it can be dangerous to discontinue beta blockers like that. I am planning on calling the doc who prescribed it for me today to see what they think I should do, but I thought I would check on here too and see if anyone had any insight. Are there any safer BP meds you can take during pregnancy (in case I still need to take a low dose of something)? Should I be worried that it might affect my baby since I have been taking it since I got pregnant?
__________________
Michele - wife to Jason and mommy to Vincent (7/12/10) and Maggie (4/16/14)



Reply With Quote
  #2  
November 6th, 2009, 08:53 AM
rebeccabaltimore and more's Avatar (rebeccabaltimore)
Join Date: Feb 2009
Posts: 1,842
I take aldomet. Labetalol is very much safe for pregnancy, but I would imagine it is not a good idea if you don't need it. I would definitely call your doctor about your dizzy spells. And congrats on the weight loss!
__________________



Thank you Vicki for my awesome siggy!!


Reply With Quote
  #3  
November 6th, 2009, 10:18 AM
Vicki...'s Avatar Mommy to Caleb & Ethan
Join Date: Aug 2008
Location: Ravencliff WV
Posts: 13,852
I have been on labetalol since around 13 weeks this pregnancy and as far as I know me nor baby has had any ill side effects from the use of it, and I am on 200 mg daily, I would definitely talk to your doctor before discontinuing it
__________________
Reply With Quote
  #4  
November 6th, 2009, 06:02 PM
Sally5's Avatar Exhausted Mommy!
Join Date: Oct 2009
Location: Central Georgia, USA
Posts: 3,136
ITA with the other ladies...just had some extra to add:

In pregnancy, your BP naturally becomes lower than your baseline in most cases. It sounds like your excellent lifestyle modifications combined with pregnancy hormones has lowered your BP enough that you won't need any antihypertensive...Ask your OB, they may just want to monitor your BP more closely.

Good job on losing wt and consuming less sodium!!!
__________________
~*Sally*~ wife to Chris since 2000, mom to Morgan (12), Jonah (8), and Jaxson (3)

~~~~~~
Reply With Quote
  #5  
November 6th, 2009, 08:53 PM
Lori B.'s Avatar Mega Super Mommy
Join Date: Jul 2009
Posts: 2,478
I've been on 100 mg/day for my entire pregnancy and I've had no side effects or problems. However, if your bp is normal then you do not need to be on it. Definitely talk to your dr. about cutting your pill in half and then stopping it altogether. If you need it later on, you can always go back on it.
__________________

Reply With Quote
  #6  
November 7th, 2009, 10:06 PM
MaggieLizer's Avatar Platinum Supermommy
Join Date: Sep 2008
Location: Loo-uh-vull, KY
Posts: 5,656
Thanks for your responses!

I spoke with my doctor and since I had only been taking 100 mg for a little while now she told me I could stop taking it and to follow up with my new doctor once I find one. I am relieved but I'm still a little nervous. I thought she might recommend stepping down to 50 mg first before I quit taking it altogether, but she didn't. So I didn't take it today. I'm just going to monitor my BP at home and make sure it's in a healthy range. I really hope I can control my BP and that I don't develop Pre-E. That's probably one of my biggest concerns about being pregnant (besides getting past the first trimester!)
__________________
Michele - wife to Jason and mommy to Vincent (7/12/10) and Maggie (4/16/14)



Reply With Quote
  #7  
November 8th, 2009, 03:39 PM
Member
Join Date: Oct 2009
Posts: 21
Labetolol is a beta blocker and should not be discontinued abruptly. I would recommend taking 1/2 tablet for 3 days, then 1/4 tablet for 3 days for a wean off.

Your body builds additional beta receptors while your on a beta blocker.......so if you discontinue it abruptly, you have more than normal beta receptors on your cells.......that can lead to 'rebound hypertension' ....where your blood pressure shoots up higher than original bp.

I'm a pharmacist, and this is what I would recommend to my patients a/o a doctor if they were to inquire.
Reply With Quote
  #8  
November 9th, 2009, 05:40 AM
MaggieLizer's Avatar Platinum Supermommy
Join Date: Sep 2008
Location: Loo-uh-vull, KY
Posts: 5,656
Thanks for the information!
__________________
Michele - wife to Jason and mommy to Vincent (7/12/10) and Maggie (4/16/14)



Reply With Quote
  #9  
November 8th, 2011, 10:59 AM
Newbie
Join Date: Nov 2011
Posts: 1
I have been taking labetalol since I was 12 weeks along. I do not have preeclampsia, but I do have chronic high blood pressure. At 17 1/2 weeks my ultrasound showed that my baby was growing properly and was right where she needed to be growth wise. I take 350 mg of labetalol 4x's daily to maintain a BP reading between 145-155 / 95 - 101. So far with regular ultrasounds and twice weekly dr's visits, my baby is fine.
Reply With Quote
  #10  
November 20th, 2011, 09:40 PM
TnPhotoMama81's Avatar Wife/Mommy/Photographer
Join Date: Jan 2008
Location: Oneida, TN
Posts: 8,355
Send a message via AIM to TnPhotoMama81 Send a message via Yahoo to TnPhotoMama81
I have been taking labetalol since my last miscarriage in February.

I think I am on a low dosage (50 mg twice a day)...so far no complications. I would have to agree with the PP (pharmacist) that it is probably better to wean off of it. I have also heard the same thing that just stopping cold turkey can make your BP very high.

Congrats on the WL!
__________________


My Photography Website Pinterest My Etsy Shop
Reply With Quote
  #11  
February 6th, 2012, 11:09 AM
Newbie
Join Date: Feb 2012
Posts: 1
Ladies please do your research before taking any medication while pregnant.
Just because a doctor tells you that its safe doesnt mean he's right. I took labetalol while I was pregnant with my first child, he was born with Craniosynostosis and was required to have major head surgery at the age of 9 months. He spent 7 days in ICU at Loma Linda Childrens Hospital in California. Doctors say that its not in our genes and that they dont know what could have caused this condition. But I know whole heartedly that this was caused by this medication. I wish I had done my research and talk to other moms but I didnt. IF YOU LOVE YOUR UNBORN DO THE RESEARCH!!
Reply With Quote
  #12  
July 18th, 2012, 02:07 PM
Newbie
Join Date: Jul 2012
Posts: 1
Please please please double check - ask for a second opinion - third opinion - fourth opinion.

My friend Mandy Shannon Chicago was prescribed this. Her baby Eden Lila Dee Chicago was born with literally the WORST case of heart defect the doctors had ever seen.

They flew Eden from Winnipeg, Canada to a major children's hospital in Toronto, Canada.

The surgeon was phoning hospitals all over world to see if they'd ever seen a case like this.

Cut a long story short - Eden was born with tiny walls between the ventricles and atriums so she basically has one chamber to her hurt.

All the doctors and surgeons/specialists have said she's not going to live - we've now found out that it could possibly be due to this medicine.

I IMPLORE YOU WOMEN TO PLEASE get more than one opinion - just because the doctor says its safe, does not mean it is.

You could email "mandychicago at live dot com" to ask her for more details on what the specifics were.
Reply With Quote
Reply

Topic Tools Search this Topic
Search this Topic:

Advanced Search
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off



All times are GMT -7. The time now is 07:14 AM.



Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2014, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO 3.6.0